Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Baltimore/Washington

May 15, 2004Baltimore County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 15, 2004, 9:03 PM EDT for Baltimore County, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2004, 9:03 PM EDT (01:03 UTC)
Expired
May 15, 2004, 9:45 PM EDT
In force
42 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:00 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 15, 4:00 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST SAT MAY 15 2004

.SHORT TERM...TNGT/SUN...

PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS
WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY
THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT
AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF
THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M
CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN
THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA.

WOODY

&&

LONG TERM (SUN NIGHT-SAT)

MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT
MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT
POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED
TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM
JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND
EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO
MENTIONABLE CRITERIA.

ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF
THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS
FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL
WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR
BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT
GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER
PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER
STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT
DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND
MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 15, 11:22 AM EDT, 9 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT SAT MAY 15 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-160800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1122 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS
IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH
CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON
AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE
THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO
MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE
AFTERNOON AND EVENING.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY
BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.

In the hours before

Special weather statement, May 15, 3:11 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT
MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
311 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL
HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT
HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD
THE NORTHEAST AT 25 MPH.

DICARLO
Special weather statement, May 15, 4:19 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT SAT MAY 15 2004

MDZ003-004-152318-
FREDERICK MD-WASHINGTON MD-
419 PM EDT SAT MAY 15 2004

A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND
WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR.  THIS STORM
WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND
POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH.

DICARLO
Special weather statement, May 15, 6:28 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT SAT MAY 15 2004

MDZ003-VAZ025>031-WVZ050>053-055-160027-
AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV-
JEFFERSON WV-MORGAN WV-PAGE VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
628 PM EDT SAT MAY 15 2004

THE LINE OF THUNDERSTORMS MOVING INTO NORTHERN VIRGINIA CONTINUE TO
INCREASE IN INTENSITY.  WIND GUSTS OF 45 MPH HAVE BEEN REPORTED WITH
HEAVIER THUNDERSTORMS IN THIS LINE.

RAINFALL AMOUNTS HAVE BEEN GENERALLY ABOUT ONE HALF INCH HOWEVER UP
TO AN INCH CAN BE EXPECTED IN LOCALLY HEAVIER ACTIVITY.  RESIDENTS
ALONG THE INTERSTATE 81 CORRIDOR SHOULD MONITOR THESE STORMS AS THEY
MOVE THROUGH THE AREA DURING THE NEXT TWO HOURS.

DICARLO
Special weather statement, May 15, 7:27 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT SAT MAY 15 2004

VAZ028-030-031-160027-
CLARKE VA-FREDERICK VA-WARREN VA-
727 PM EDT SAT MAY 15 2004

NATIONAL WEATHER SERVICE RADAR INDICATES A STRONG THUNDERSTORM IN
FREDERICK COUNTY VIRGINIA MOVING TOWARD THE EAST AT 25 MPH.  RADAR
INDICATES STRONG GUSTY WINDS TO 50 MPH...AND VERY HEAVY RAIN
ASSOCIATED WITH THIS STORM.  PERSONS IN FREDERICK...CLARKE AND WARREN
COUNTIES VIRGINIA SHOULD MONITOR CONDITIONS AS THIS STORM MOVES OVER
THE AREA AND BE READY TO TAKE SHELTER IF A WARNING IS ISSUED.

DICARLO
Special weather statement, May 15, 7:56 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT SAT MAY 15 2004

MDZ004>006-009-010-VAZ036>042-050>053-055-056-160156-
ALBEMARLE VA-CARROLL MD-CULPEPER VA-FAIRFAX VA-FAUQUIER VA-
FREDERICK MD-GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-
NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SPOTSYLVANIA VA-STAFFORD VA-
756 PM EDT SAT MAY 15 2004

A LINE OF THUNDERSTORMS CONTINUES TO MOVE EASTWARD THROUGH NORTHWEST
MARYLAND AND NORTH CENTRAL VIRGINIA THIS EVENING.  THESE
THUNDERSTORMS HAVE PRODUCED STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN
THOUGHOUT WESTERN VIRGNINA AND MARYLAND.  WIND GUSTS OF UP TO 50 MPH
AND RAINFALL OF UP TO AN INCH IS EXPECTED WITH THE HEAVIER STORMS
THROUGH THE REST OF THE EVENING.

THE LINE IS EXPECTED REACH WESTERN WASHINGTON DC BETWEEN 830 AN 900
PM EDT...BALTIMORE AROUND 900 PM AND CONTINUE EASTWARD TO ANNPOLIS
AROUND 1000 PM.

DICARLO
Special weather statement, May 15, 8:19 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT SAT MAY 15 2004

DCZ001-MDZ007-011-013-014-016>018-VAZ054-160218-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CHARLES MD-DISTRICT OF COLUMBIA DC-HARFORD MD-PRINCE GEORGES MD-
SOUTHERN BALTIMORE MD-ST. MARYS MD-
819 PM EDT SAT MAY 15 2004

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN MARYLAND
AND WASHINGTON DC WITHIN THE NEXT HOUR.  THE HEAVIEST THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN WITH ACCUMULATIONS OF UP TO AN INCH
AND WINDS GUSTS TO 50 MPH.  RESIDENTS IN WASHINGTON AND BALTIMORE
SHOULD MONITOR WEATHER CONDITIONS THROUGH THE EVENING AS THESE
THUNDERSTORMS MOVE THROUGH THE AREA.

DICARLO

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:38 PM EDTSpecial Marine WarningLWX112 min
May 15, 8:38 PM EDTSpecial Marine WarningLWX112 min
May 15, 8:38 PM EDTSpecial Marine WarningLWX112 min
May 15, 10:09 PM EDTSpecial Marine WarningLWX2 hr
May 15, 10:17 PM EDTSpecial Marine WarningLWX58 min
May 16, 3:46 PM EDTSevere Thunderstorm WarningLWXLoudoun59 min
May 16, 4:12 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria, City of Fairfax, City of Falls Church63 min
May 16, 4:19 PM EDTSpecial Marine WarningLWX86 min
May 16, 6:35 PM EDTSpecial Marine WarningLWX115 min
May 16, 6:35 PM EDTSpecial Marine WarningLWX115 min
May 16, 6:39 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester51 min
May 15, 8:27 PM EDTTornado WarningLWXCarroll, Frederick18 min
May 15, 8:49 PM EDTSevere Thunderstorm WarningLWXCarroll41 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.